Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 44, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this flash flood warning at Feb 17, 1998, 11:42 AM EST for Mitchell County, North Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 17, 1998, 11:42 AM EST (16:42 UTC)
- Expired
- Feb 17, 1998, 4:45 PM EST
- In force
- 5 hr
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
County Mitchell County, NC
The radar
The Knoxville radar (KMRX), 113 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 88 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 456 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 171642 FFWGSP NCC121-172145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1142 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 445 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST NORTH CAROLINA ...MITCHELL COUNTY MITCHELL COUNTY SCHOOL OFFICIALS REPORT THE NORTH TOE RIVER OUT OF ITS BANKS AND FLOODING SOME ROADS IN NORTHERN MITCHELL COUNTY IN THE VICINITY OF POPLAR. ALTHOUGH ONLY LIGHT TO MODERATE RAIN WILL FALL IN THE AREA OVER THE NEXT FEW HOURS...IT IS LIKELY THAT SOME FLOODING ALONG THE REACH OF THE TOE RIVER DOWNSTREAM...ESPECIALLY IN TOWNS SUCH AS RELIEF AND ALTAPASS...WILL BE OBSERVED LATER THIS AFTERNOON. KEEP AN EYE ON THE WEATHER AND RIVER OR STREAM CONDITIONS. RESIDENTS ALONG STREAM COURSES SHOULD BE PREPARED FOR THE POSSIBILITY OF ADDITIONAL HIGH WATER. SAB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this flash flood warning went out at Feb 17, 10:17 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Feb 17, 10:17 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE/SPARTANBURG, SC 1017 AM EST TUE FEB 17 1998 BASIC FCST CONTAINED IN CURRENT ZNS OKAY FOR GSP CWA. NXT FEW HRS... ATTENTION WILL BE FOCUSED ON CNVCTN CURRENTLY ADVANCING ACRS OUR COUNTIES. THUS FAR...SVR REPORTS HAVE BEEN HAIL AND WIND AT THE LOW END OF THE SCALE. INCRS IN SVR WX LKLY AS TSTMS TRAVEL EWD INTO ERN PRTN CWA. BEST LOW-LVL CNVGNC CURRENTLY EXTDS FM WRN TIP NC SEWD ALG SC/GA BRDR. IMPRESSIVE COMBO OF UPPR/LWR LVL WINDS...INSTBLTY...AND LOW-LVL BOUNDARY EXTDG NE/SW ACRS CNTRL CAROLINAS PROVIDES FVRBL ENVIRONMENT FOR RAPID INTENSIFICATION AND PSBLY TORNADIC TSTMS. SAT PIX SHOW MID- LVL DRY PUNCH NOW ENTERING ERN GA/NWRN SC AND SWIFTLY MOVG NEWD. THIS FEATURE ASSOCD WITH CURRENT TSTMS AND SHUD ENCOURAGE STGR DVLPMNT AS IT REACHES CNTRL CAROLINAS...SPCLY AS IT APPCHS FNTL BNDRY. CONTD EWD AND NEWD PROGRESSION OF FEATURES WILL EXIT GSP CWA BY MID AFTN OR SHORTLY THRFTR. LGL
In the hours before
Local storm report, Feb 17, 10:25 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 AM 15 W WALHALLA SC WIND DAMAGE
02/17/98 OCONEE AMATEUR RADIO SPOTTER
REPORTED SHED BLOWN OVER
AT STUMPHOUSE MTN
1000 AM 15 W WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE AMATEUR RADIO REPORTED AT
STUMPHOUSE MTN
JONESLocal storm report, Feb 17, 10:25 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1025 AM EST TUE FEB 17 1998
TIME (EST) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1000 AM 15 W WALHALLA SC WIND DAMAGE
02/17/98 OCONEE AMATEUR RADIO SPOTTER
REPORTED SHED BLOWN OVER
AT STUMPHOUSE MTN
1000 AM 15 W WALHALLA SC .75 INCH HAIL
02/17/98 OCONEE AMATEUR RADIO REPORTED AT
STUMPHOUSE MTN
JONESSpecial weather statement, Feb 17, 10:37 AM EST, 1 hour 5 minutes before
GAZ010-017-171900- SPECIAL WEATHER STATEMEMT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1037 AM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS... THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS. STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
Special weather statement, Feb 17, 10:37 AM EST, 1 hour 5 minutes before
GAZ010-017-171900- SPECIAL WEATHER STATEMEMT NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1037 AM EST TUE FEB 17 1998 ...SEVERE THUNDERSTORM WATCH CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS... THUNDERSTORMS THAT PRODUCED LARGE HAIL AND DAMAGAING WINDS THIS MORNING HAVE MOVED EAST OF THE AREA AND IT APPEARS UNLIKELY THAT ANY SIGNIFICANT REDEVELOPMENT OF SEVERE WEATHER WILL OCCUR THROUGH EARLY AFTERNOON. THEREFORE...THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE NORTHEAST GEORGIA MOUNTAINS. AN ISOLATED STRONG THUNDERSTORM OR TWO MAY STILL OCCUR TOWARD THE LATE AFTERNOON HOURS. STAY TUNED TO NOAA WEATHER RADIO..LOCAL RADIO AND TELEVISION OR CABLE TELEVISION FOR THE LATEST WEATHER INFORMATION. BURRUS
Special weather statement, Feb 17, 11:11 AM EST, 31 minutes before
GAZ018-026-028-029-171700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1111 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE HAS NOW CLEARED THE FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH NUMBER 45... FRANKLIN...HART...AND ELBERT COUNTIES IN GEORGIA. SEVERE THUNDERSTORM WATCH NUMBER 44 WHICH INCLUDED STEPHENS COUNTY WAS CANCELLED EARLIER. JONES
Special weather statement, Feb 17, 11:11 AM EST, 31 minutes before
GAZ018-026-028-029-171700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1111 AM EST TUE FEB 17 1998 THE NATIONAL WEATHER SERVICE HAS NOW CLEARED THE FOLLOWING COUNTIES FROM SEVERE THUNDERSTORM WATCH NUMBER 45... FRANKLIN...HART...AND ELBERT COUNTIES IN GEORGIA. SEVERE THUNDERSTORM WATCH NUMBER 44 WHICH INCLUDED STEPHENS COUNTY WAS CANCELLED EARLIER. JONES
The office that day
Everything else NWS Greenville-Spartanburg, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 17, 9:34 AM EST | Severe Thunderstorm Warning | GSP | Polk | 41 min |
| Feb 17, 10:27 AM EST | Flash Flood Warning | GSP | Avery | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.